CSN Login
Members Online: 0

You are here

Lower back and side pain during at the end of last 2 chemo treatments. Hoping someone can help me :(

Sid81
Posts: 2
Joined: Dec 2015

Ok my last 2 chemo treatments I have experienced a weird side effect and or possible allergic reaction. At the end of my treatment I get this muscle spasm/pulsating/gripping pain sensation in my lower back right where my torn disc is in my L5S1 area and the feeling radiates through to my hips. My 3rd treatment I also felt it in my chest and this last treatment (thankfully not in my chest) I felt it under my rib cage around to my sides. Sometimes the feeling gets real intense and makes me lock up. The first time this happened it lasted a little over an hour and this time it lasted for like 2 hrs. It took me taking a hot bath, using lots of icy/hot muscle cream and a heating pad to make it go away. I let my dr. and main chemo nurse know and they are completely dumb founded on what it is and what is causing it. They said none of the pre meds they give me or chemo meds should cause something like this and they never heard of anything like this. I told Lisa my nurse maybe I am one of those rare cases that is dealing with a rare side effect/allergic reaction. She agreed with me. I told her since the second time it was worse they HAVE to figure this out before my 5th chemo cause I cant do this again esp. for 8 more times. It scares me so much and does not feel good at all. My nurse agreed. I will list my pre-meds and chemo meds. I really need some help with this....I want to make sure nothing serious is going on with my body ya know? I am dealing with so much already. Also a little more tid bit of info. with this....before I started chemo I would get this feeling around my mid section seldomly. It would just happen and be intense where it would lock me up for a moment. Been happening for a year, seldom like I said. When I would look up what it could be all that would come up was MS Hug. Any help is so much appreciated 

Pre-Meds:
-2 Tylenol
-Aloxi
-Emend (I think...from what I can remember seeing on my chart..but I know it is for nausea)
-Benedryl

Chemo Meds:
-Adriamycin (doxorubicin)
-Blenoxane (bleomycin)
-Velban (vinblastine)
-DTIC (dacarbazine)

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3522
Joined: May 2012

Sid (my brother's name, incidentally),

The TIMING of when this pain hits: Is this occuring at the infusion center, or later ?  Are you getting NEULASTA WBC shots ?  Ordinarily Neulasta is not given until at least one day, and often two days, after the infusion, and can cause extreme pain in the area of fractures, arthritis, or spinal damage. Rule the Neulasta possibility out first.

You mentioned a torn L5 disk, and I am thinking this is neurological, but have no idea why or how.  It seems ullikely that it is allergic, due to how late it occures, as well as how fast it passes (a few hours or so). Plus, none of the drugs list this as a known form of allergic reaction.

You are on ABVD, which is what I received. Are you getting Rituxan also ? (Some HL patients do get it, some don't).

ABVD is usually given in the same order: Can you link the onset specifically to which drug you are getting immediately before the pain ? (This would only help if the pain does indeed begin at the infusion center.)

How are your renal (kidney) values ? Do you have kidney disease ? The first few hours, and even the first day, following an ABVD infusion is rough on the kidneys also.  (Unlike many other combination chemos, ALL ABVD drugs are IV, and ALL are given at the same time.)

Those are the questions I would ask first: Neulasta, Neurological sensitivity, and kidney reactions.

WHat STAGE are you ? The number of planned infusions you are getting tells me at least Stage III.   IF you are Stage IV, were you checked for spinal tumors ? (Extremely, extremely rare in HL, but possible)

None of us is medically trained, except in Medical Hard Knocks University.  Please share what you learn regarding this,

 

max

 

Sid81
Posts: 2
Joined: Dec 2015

I dont get Neulasta. I also am stage 3b Hodgkin's. I have 12 chemos total and I am due for my 5th treatment tomorrow. The first time this happened it started right at the end of my last chemo med. the D med. The second time it started as I was going home.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3522
Joined: May 2012

Sid,

Never heard of this here before, so it is odd.  I am still of the opinion that it is neurological, and likely relates to that Lumbar disk.

You will have to demand that the docs figure it out; they are not going to address it without being forced to do so, if you are otherwise enduring treatment OK, and have OK lab results.

As I said, I did 12 R-ABVD infusions also, and it is like the little dog trying to drag the Grinche's sleigh up that mountain....I had LOTS of side-effects.

Wishing you well, and hoping the pain does not return,

max

OO7's picture
OO7
Posts: 282
Joined: Sep 2014

I'm in no shape to post but I have to share....

I only had Rituxin.  When they tried to speed up the infusion I had a strange reaction.  Terrible flashes before my eyes as is I was blinded by the flash of a camera.  Of course no camera was in the facility.  I also had fluttering and shortness of breathe.  Something I'm still deal with one year out of treatment.

I'm sharing this with you because with all my doctors, even one leading doctor on the east coast no one has never seen what I experienced.  They all look at me as if I have two heads when I told them my story, yet they're smart enough to know they don't know everything.  I know what I'm feeling is real.  Hence I'm still being tested for odd things which I HATE.

My mistake, I'm a pleaser and too strong for my own good.  I down play everything.

On one occasion I started to crash.  I told them all along (don't speed things because my heart raises, flutters, flashes before my eyes and worse) yet they never took me seriously enough, I never advocated for myself at the time.  It could have been worse but I was not well and it took my fall in order to get everyone's attention when I was telling them this from the very beginning.

Fact my base line heart rate is lower than the norm so when I told th nurses my heart is racing they checked  it and thought nothing of it.  It was racing through the roof for me but I was afraid to tell them.  I saw black and white verticle lines before my eyes when they sped up the infusion.....

You have a voice, make them hear it.  They need too in order to help you, good luck!

 

 

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

007 is so right. You really need to be your own champion. For 007 it is her heart rate which she knows is low. For me it is my temp, which I know is about 1 degree lower than normal if I take it when I know I am not sick or tired. So if they say it is 99.6 and is ok I know that for me it would be the ame as 100.6 for most other people. Then there is the pain question. Normal for me is pain in my one knee and sometimes in my lower back. When they ask I will tell them if the knee is bothering and if it is at normal levels. With my back it is usually the result of lifting things, sitting wrong or falling. So if my back bothers me I do let the dr or nurse know and why it hurts. If I can't think of why it would hurt, I let them know that too. 

Then there is the Rtiuxan. First time I got it they told me what reactions too look for. About an hour into it I called the nurse because the roof of my mouth felt weird. At first aI asn't going to call the nurse but decided it would be better to get it logged. The feeling went away as she came into the room. While we were talking I felt something else and told her. Neither was a typical allergic reaction so she called in another nurse. That was when the weird feeling for the roof of my mouth hit again. They looked at each other and one of them said that these were not expected allergic reactions but they were going to treat thtem as such. Stopped the Rituxan, gave me ore Benadryl and those weird feelings went away. Abut 30 mins later they started the Rituxan again and all was well. 

007, I hope you are doing well.

Subscribe to Comments for "Lower back and side pain during at the end of last 2 chemo treatments. Hoping someone can help me :("